Virginia, 2020

Damaging Winds in Virginia, July 20, 2020

July 20, 2020 · NWS LWX · 8 events in 5 counties and zones

Isolated severe thunderstorms developed near and southwest of the DC metro during the late afternoon and early evening hours of Monday, July 20th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated severe thunderstorms developed near and southwest of the DC metro during the late afternoon and early evening hours of Monday, July 20th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 1:41 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 20, 1:41 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Mon Jul 20 2020

.SYNOPSIS...

A weak boundary will move through and stall near our area
through Wednesday. A stronger front will drop down into our
region on Thursday and linger through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Scattered mid to high level clouds are in place over portions of our
region with winds out of the west to southwest. Temperatures across
the region are generally in the mid to upper 99s with dewpoints in
the lower 70s. I expect temps and dewpoints to climb through this
afternoon with afternoon highs in the upper 90s with a few areas
hitting the 100 degree mark along with heat indices in the 105 to
110 range at times. Areas near the Chesapeake Bay will experience
periods of 110 + heat indices and this has lead to an Excessive Heat
Warning being issue for Calvert and St Mary's Counties in southern
Maryland until 8 pm.

A weak surface trough / boundary will move through our region this
afternoon and evening. Day time temperatures in the mid to upper 90s
along with dewpoints temps in the 70s will lead a very unstable
environment with ML CAPE of 1500 to 2000 along with surface CAPE
values over 2000. During the peak period of heating, we could see
CAPE values near 3000. High CAPE/instability coupled with a weak
boundary moving through our area will lead to the formation of
isolated to scattered thunderstorms. I'm seeing an isolated threat
for severe thunderstorms mainly focused along the I-95 corridor
south of the Baltimore metro and south of the I-66 corridor. The
main hazard will be localized gusty to damaging winds as low lapse
rates will be steep along with DCAPE values above 1000. The main
factor will be the strength of the boundary moving through our area
and how many storms it will kick off this afternoon. The main threat
will will be the 4 to 8 pm period with some storms persisting
through 10 pm over our marine areas and southern Maryland. SPC has
placed most of our region in a marginal risk for severe weather and
I have focus may pops along the I-66 corridor and south of the
Baltimore Metro but I have limited pops to high end chance.

The thunderstorm threat should taper off after sunset with a few
showers linger through the overnight periods. Overnight lows will
hover in the upper 60s to 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

The weak boundary that moves into our area today will stall over our
area on Tuesday. This boundary will become a focus for more
widespread shower and thunderstorm development. The threat for
thunderstorms looks to be higher on Tuesday as we do have some extra
upper level support from a shortwave moving through our region
Tuesday. Daytime temperatures will rise back up into the mid to
upper 90s which will prime the region to be unstable and provide the
fuel/energy for storm to form and potentially producing gusty winds
and large hail. Tuesday looks like a better chance for a more
widespread strong to severe thunderstorm threat and CAM models have
been trending toward this solution the past few runs and SPC has a
marginal risk already for day 2 Tuesday. The main threat will likely
be damaging winds and large hail and there will be an isolated risk
for flooding as PW's will be near two inches and storms will have
the ability to produce high rain rates. Day time temps will hover in
the mid to upper 90s again. Heat will be another main concern for
Tuesday and Heat Advisories are good possibility once again as dew
points will be in the 70s.

Wednesday looks like another active day as the boundary remains
situated near our region. Daytime temps will hover in the mid to
upper 90s once again with dewpoints in the 70s. This will again
prime our region to be unstable with CAPE likely above 2000. We will
have another shortwave drop down into our area which will provide
the extra lift of thunderstorms to form once again. Another day of
strong to severe thunderstorms will be possible with a marginal risk
currently out for our region on day three. Will need to monitor
temperature trends and position of stalled boundary near our area to
determine how the risk will evolve. As temperatures will be in the
mid to upper 90s with dewpoints in the 70s, there will be another
threat for Heat Advisory level indices.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

An upper-level trough will build overhead for Thursday and
Friday and a surface boundary will remain stalled out during this
time. There will be little temperature gradient with the boundary,
so hot and humid conditions will persist. The heat and humidity
combined with the upper-level trough and the weak boundary will
bring the chance for showers and thunderstorms. High amounts of
instability suggest that strong to perhaps even severe thunderstorms
are possible during the afternoon and evening hours each day.

With slightly lower heights overhead during this time, it will not
be quite as hot as early this week, but heat indices are likely
to reach well into the 90s/lower 100s for Thursday with 90s likely
for Friday.

The boundary will hang around for Saturday, bringing the chance for
showers and thunderstorms. There may be a little more marine air,
but it still looks like any marine layer will be shallow and daytime
mixing will allow for more hot and humid conditions.

The boundary will dissipate for Sunday and upper-level high pressure
will begin to return. More unseasonably hot and humid conditions are
likely.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

VFR condtions are expected the majority of the time over the next few
days. A few hours of restrictions will be possible for the CHO
terminal overnight into Tuesday due to localized fog and
restrictions should be limited to MVFR. Isolated to scattered
thunderstorms will be a threat for all terminals over the next few
days with the potential for storms to produce strong, gusty winds.
The main threat window for storms will be from 18z to 02Z everyday.
High heat indices will continue to be a threat for all terminals
through Wednesday.

A stalled boundary nearby will bring the chance for showers and
thunderstorms during the afternoon and evening hours each day
Thursday through Saturday. Strong to perhaps even severe storms
are possible due to high amounts of instability. Patchy low clouds
and fog are possible during the late night and early morning hours,
especially Saturday when there may be a little more of a marine
influence. Confidence in the low clouds/fog is low at this time.

&&

.MARINE...

A weak boundary will move over our marine waters today through the
next few days. No Small Craft Advisories expected at this time but
gusty winds will be possible with any thunderstorms that form and
move over our marine areas.

A stalled boundary will bring the chance for showers and
thunderstorms Thursday through Saturday, especially during the
afternoon and evening hours. Locally gusty winds are possible in
thunderstorms along with briefly reduced visibility to less than a
mile in heavy rain.

A southerly flow may come close to SCA criteria Thursday, but
confidence is low at this time.

&&

.TIDES/COASTAL FLOODING...

A southerly flow will cause elevated water levels, but the more
likely scenario is that the water levels will peak in caution stages
instead of flood stage during the preferred high tide overnight into
early Tuesday morning. This is because the flow will be light and
just west of south. Will continue to monitor sensitive areas such
as Washington DC, Annapolis, and St Georges Island. A similar
pattern will continue through the middle portion of the week as
well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
     013-014-016-503>508.
     Excessive Heat Warning until 8 PM EDT this evening for MDZ017-
     018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...BJL
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 20, 7:42 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
842 AM EDT Mon Jul 20 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
842 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for the
entire outlook area for heat indices up to 109.

An Excessive Heat Warning is in effect from noon to 8 pm today
for St. Mary's and Calvert Counties with heat indices around 110
expected.

Isolated to scattered thunderstorms this afternoon and evening
could produce isolated damaging wind gusts and heavy rain for
areas along and south of the Baltimore and D.C. metro and the
I-66 corridor. Isolated instances of flash flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Continued heat and humidity may lead to a heat index near or
above 105 degrees Tuesday and Wednesday.

Scattered thunderstorms Tuesday and Wednesday could produce
isolated damaging wind gusts. Additionally, storms on Tuesday
could bring heavy rainfall, with isolated instances of flash
flooding not out of the question.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
842 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon until 8 PM today for much
of central and northern Virginia, eastern West Virginia, and
central and western Maryland for heat indices ranging from 100 to
108.

Isolated to scattered thunderstorms this afternoon and evening
could produce isolated damaging wind gusts and heavy rain for
areas along and south of the Baltimore and D.C. metro and the
I-66 corridor. Isolated instances of flash flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Continued heat and humidity may lead to a heat index near or
above 100 degrees Tuesday and Wednesday.

Scattered thunderstorms Tuesday and Wednesday could produce
isolated damaging wind gusts. Additionally, storms on Tuesday
could bring heavy rainfall, with isolated instances of flash
flooding not out of the question.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 20, 4:12 PM EST
Where
Madison County, 0.82 mi SE of Banco
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.440, -78.291

Multiple trees were blown down along VA-651 Aylor Road between VA-231 North Blue Ridge Turnpike and VA-650 Oak Grove Road.

Thunderstorm Wind, Rockingham

When
July 20, 4:32 PM EST
Where
Rockingham County, 0.31 mi SSW of Tenth Legion
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.576, -78.733

Numerous trees were blown down in the 500 block of Arkton Road. A tree blew down on Koontz Corner Road. A metal roof on a home was struck by lightning, split, and then blew into power lines starting a fire.

Thunderstorm Wind, Fairfax

When
July 20, 4:42 PM EST
Where
Fairfax County, 0.99 mi SSW of Lake Barcroft
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.837, -77.209

Several trees were blown down onto power lines near the intersection of VA-711 Gallows Road and VA-650 Annandale Road.

Thunderstorm Wind, Page

When
July 20, 4:48 PM EST
Where
Page County, 1.75 mi SW of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.560, -78.620

A tree was uprooted and fell onto power lines on Newport Road.

Thunderstorm Wind, Fairfax

When
July 20, 5:15 PM EST
Where
Fairfax County, 0.5 mi NNW of Fairfax Station
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.806, -77.325

Trees were blown down between Fairfax Station and Burke, including along Middlegate Drive, near the intersection of VA-644 Old Keene Mill Road and Field Master Drive, and in the 6100 block of VA-644 Old Keene Mill Road.

Thunderstorm Wind, Fairfax

When
July 20, 5:20 PM EST
Where
Fairfax County, 2.03 mi S of Fairfax Park
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.741, -77.247

Multiple trees were blown down near Springfield, including in the 8700 block of Scott Street.

Thunderstorm Wind, Fairfax

When
July 20, 5:25 PM EST
Where
Fairfax County, 0.74 mi NNE of Pohick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.709, -77.193

Trees were blown down onto power lines near Newington, including near the intersection of US-1 Richmond Highway and VA-611 Telegraph Road.

Thunderstorm Wind, Alexandria (C)

When
July 20, 7:14 PM EST
Where
Alexandria (C) County, 0.34 mi WNW of Alexandria
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.821, -77.086

Numerous trees were blown down throughout the City of Alexandria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900445, 900446, 900448, 900447, 900450, 900451, 900452, 900453.